Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 16, 2014, 12:25:44 PM

Login with username, password and session length


Members
  • Total Members: 23488
  • Latest: shashmi
Stats
  • Total Posts: 638956
  • Total Topics: 48507
  • Online Today: 210
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Atripla, depression and side effects after 3 years. Time to switch? [long post]  (Read 1467 times)

0 Members and 1 Guest are viewing this topic.

Offline jam77

  • Member
  • Posts: 14
Hi All,

I'm writing to ask help and suggestions about what I think might be sides effects of atripla treatment. I am in my 30s, with a good CD4 count, UD since I started treatment about 3 1/2 years ago. I'm active and healthy and never suffered from depression. I am grateful that Atripla exists, I never missed a dose and it made me UD. However, over the last months I grew more and more concerned that many adverse effects on my mood, concentration and sleep might be due to it, and I'm considering a switch.

I have had insomnia and sleep problems since I started my meds. They are not totally disruptive, but annoying. I am increasingly aware of a fogginess and cloudiness issue. I have more and more troubles focusing at work, for example following a line of thoughts that requires concentration. I get easily distracted, and my thoughts are not as sharp as they used to be. I feel it's starting to affect my performance at work.

An additional note, that might sound silly but has been increasingly bothering me. In the last months, I noticed that I always have songs and tunes playing in my head - constantly, and a little obsessively. I have become more and more aware of it and it's distracting and reduces my ability to focus and concentrate.

Also, many things that I enjoyed doing before, as of 1-2 years ago, leave me now indifferent, like reading, traveling, hanging out with friends. I would define this as a mild depression, although I have never been depressed before. I feel like I am somehow a different person - less cheerful, quickly annoyed, more moody and solitary. That is quite a change from my "usual" self.

Sorry for this long and rambling post, but I would be very grateful if anyone could share similar experiences, how you dealt with them, if switching medications improved this kind of side effects.

I'll see my doctor later this week and share with him these problems, and ask him about a switch in medications. I'll keep you up to date!

Best.

Offline Jeff G

  • Administrator
  • Member
  • Posts: 11,695
  • How am I doing Beren ?
Hi Jam , check out this thread . http://forums.poz.com/index.php?topic=47901.0

I lingered on with those symptoms you describe and then some for years . I began Sustiva / Atripla when I was very ill , so when my health improved I just assumed the way I was feeling was my new normal .

A few months ago I changed meds and most of the side effects and CNS issues vanished in the space of a week . 

My doctor told me that she didn't want me to change meds and I wrangled around with for a couple of years until I got a doctor who took my concerns seriously and helped me make the change . 

Since you shared that your symptoms appeared after you began this particular med and the nature of the symptoms I would say that you may benefit from a med change if you ad your doctor can agree on a suitable alternative . 

Offline jam77

  • Member
  • Posts: 14
Thanks Jeff!

That tread is very helpful! The fact that many people suffer from similar side effects tells me it's time i seriously consider switching medications.

I'm concerned that these side effect have become so bothersome after more than 3 years. Most people seem to switch off Atripla much earlier.

I know that other meds will have different side effects - but I'm at the point where I need to try a change, or this will drive me crazy.

Offline newt

  • Member
  • Posts: 3,885
  • the one and original newt
You can't have annoying tunes in your head for the rest of your life. Sleep is important, as is sanity. Switch. Even if this is not down to the efavirenz in Atripla, it will still help. But I personally would suspect efavirenz first, and other things second.

- matt
"The object is to be a well patient, not a good patient"

Offline Jeff G

  • Administrator
  • Member
  • Posts: 11,695
  • How am I doing Beren ?
Thanks Jeff!

That tread is very helpful! The fact that many people suffer from similar side effects tells me it's time i seriously consider switching medications.

I'm concerned that these side effect have become so bothersome after more than 3 years. Most people seem to switch off Atripla much earlier.

I know that other meds will have different side effects - but I'm at the point where I need to try a change, or this will drive me crazy.


I was on Sustiva when it first came available and then on to Atripla , so I was on it for many years . That's the reason why my doctors were suspicious when I suddenly came in insisting that my meds be changed . They had a patient that was undetectable for over a decade that gave them no trouble and now suddenly I wanted to change . 

If your doc tries to pull the but your doing so well trick on you when you ask for a med change print out these threads , it may be anecdotal but its powerful stuff when you have so many people with the same story in such a small sampling of people .       

Online wolfter

  • Member
  • Posts: 4,512
I hope you checked out the thread that Jeff linked as it has a lot of useful information.  I am convinced that Sustiva is what left me with the "whacked" brain that I now deal with :-\

Wolfie
Complacency is the enemy.  ;)  Challenge yourself daily for maximum  return on investment.

Offline jam77

  • Member
  • Posts: 14
Thanks everyone for the useful informations! It's encouraging to know that I might be dealing with side effects of efavirenz, and that I'm not the only one to suffer from them.

The meeting with my doctor was very fruitful. He recognized my problems as possible side effects of efavirenz right after, and he added that he has seen them many times. He was definitely not surprised or resistant. He suggested that I switch medications, and his first choice is complera, because of the similarity to atripla and because it's also one pill per day (the only other 1-pill option where I live). The runner up was truvada+isentress. According to him isentress has no side effects whatsoever, but it would be 3 pills per day. Also, in his experience, complera has  minimal side effects, way less than atripla on the CNS.

So tonight I'll switch. I hope the fogginess and weird feelings I had in the past months fade away. If complera doesn't work as it should, I'll go to truvada and isentress.

I'll keep you up to date!

Best,
J

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.